Texas, 2004

Hail in Texas, January 17, 2004

January 17, 2004 · NWS HGX · 5 events in 2 counties and zones

5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 17, 5:15 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jan 17, 5:15 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
515 PM CST SAT JAN 17 2004

.UPDATE...
UPDATED THE HWOHGX TO CONTINUE THE THREAT OF STRONG/SEVERE
THUNDERSTORMS INTO THE EVENING HOURS. ISOLATED TSRA DEVELOPING OVER
THE NW ZONES ALONG WEAK SURFACE TROF OR DRYLINE. GIVEN VERY LOW WET
BULB ZEROS...HAIL WILL BE A THREAT WITH THESE STORMS. IN FACT...JUST
ISSUED A WARNING FOR BURLESON COUNTY. EXPECT THAT THREAT FOR SEVERE
WEATHER WILL END BY MID EVENING WITH LOSS OF DAYTIME HEATING.  35

.DISCUSSION...
STORMS/CLOUDS FINALLY MOVING OFF TO THE E/NE THIS AFTN ALONG WITH
THE ASSOCIATED S/W. WHILE LOW-LEVEL WINDS HAVE TURNED TO THE W/SW
AND THERE DOES NOT APPEAR TO BE MUCH BY WAY OF BOUNDARIES AND AD-
DITIONAL SPEED MAXS DOWNSTREAM...NOT RULING OUT POPS ENTIRELY FOR
THE REMAINDER OF THE LATE AFTN/EARLY EVENING HOURS. HEATING ALONG
WITH THE INCOMING FRONT COULD PRODUCE A STORM OR TWO. WILL CONTIN-
UE WITH 20-30 POPS. CLOUDS/POPS TO RETURN (AS IF THEY EVER REALLY
LEFT) OVERNIGHT IN THE COLD POST-FRONTAL REGIME. WHILE THE CORE
OF THE LOW DOES APPEAR TO MOVE RIGHT ACROSS THE CWA...NOT SURE IF
THE LOWER/MID LEVELS WILL BE COLD ENOUGH TO SUSTAIN/PRODUCE FREE-
ZING PCPN FOR THE NRN ZONES SUNDAY NIGHT. A FLATT-ISH UPPER RIDGE
BUILDING IN BEHIND THE APPROACHING TROF SHOULD GIVE WAY TO A MORE
SUSTAINED DRYING/CLOUD LESS ENVIRONMENT FOR THE BEGINNING PART OF
NEXT WEEK. HOWEVER THIS COMES TO AN END BY MID WEEK WITH THE WIND
UP OF THE NEXT UPPER TROF AT/AROUND THE CALIFORNIA BAJA. MID/HIGH
CLOUDS AND LOW POPS (IN ASSOCIATION WITH S/W ENERGY EJECTING FROM
THE DEEPENING SYSTEM) PROGGED FOR THE REST OF THE UPCOMING WEEK.
41/45
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
SCEC  20-60 NM WATERS.
&&

.PRELIMINARY TEMPS/POPS...
COLLEGE STATION (CLL)   46 53 34 56 31/ 30 30 20 00
HOUSTON (IAH)           51 56 37 57 34/ 20 30 20 00
GALVESTON (GLS)         54 59 44 55 40/ 20 20 20 00
&&
Hazardous weather outlook, Jan 17, 5:05 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 PM CST SAT JAN 17 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
505 PM CST SAT JAN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TONIGHT.
ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS
SOUTHEAST TEXAS THIS EVENING AS A STRONG UPPER LEVEL LOW PRESSURE
SYSTEM APPROACHES FROM THE WEST. A FEW OF THESE STORMS COULD BECOME
STRONG TO SEVERE WITH HAIL BEING THE PRIMARY THREAT. THE STORMS ARE
EXPECTED TO DIMINISH BY MID EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Madison

When
January 17, 6:32 PM CST to 6:35 PM CST
Where
Madison County, Normangee
Measured
0.75 in hail
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.033, -96.117

0.75" hail reported at OSR and Hwy 39 in Normangee.

Hail, Montgomery

When
January 17, 8:45 PM CST to 8:50 PM CST
Where
Montgomery County, 7 mi NNE of Conroe
Measured
1.5 in hail
Property damage
$7,000
Reported by
GENERAL PUBLIC
Coordinates
30.417, -95.400

1.50" hail reported 5 miles north of Lake Conroe Dam that covered the ground.

Hail, Montgomery

When
January 17, 9:05 PM CST to 9:10 PM CST
Where
Montgomery County, Willis
Measured
0.75 in hail
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
30.417, -95.483

0.75" hail in Willis.

Hail, Montgomery

When
January 17, 9:30 PM CST to 9:35 PM CST
Where
Montgomery County, Cut and Shoot
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
30.333, -95.350

1.00" hail along Hwy 105 in Cut and Shoot that covered ground. Law officer had to pull off road during the event.

Hail, Montgomery

When
January 17, 9:48 PM CST to 9:55 PM CST
Where
Montgomery County, 1 mi SE of Willis
Measured
1 in hail
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
30.417, -95.483

1 inch hail along FM 2432, Willis-Waukegan road, outside of Willis.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382210, 5382211, 5382212, 5382213, 5382214.